1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Unexplained rise

Discussion in 'Ask A Question' started by Masson1984, Sep 30, 2021.

  1. Masson1984

    Masson1984 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    1
    Hi folks,

    I have just started the Libre2 scanner device. This morning I got up and immediately scanned my device, this said my sugar was 7.9 with a side way arrow (meaning it isn't going to change to much in the short time)

    Half an hour later and after 2 units of insulin and zero food I checked again it was 12 with an upward arrow (meaning a sharp rise)

    Does anyone have an idea why this might have occurred?
     
  2. Fenn

    Fenn Type 1.5 · Well-Known Member

    Messages:
    951
    Likes Received:
    1,202
    Trophy Points:
    178
    Hi welcome, Dawn phenomenon? Have a search it’s quite normal (for me anyway)

    I believe it’s our livers dumping glucose to help us start the day, our livers don’t know we are diabetic, but I’m no expert
     
  3. xfieldok

    xfieldok Type 2 · Well-Known Member

    Messages:
    4,178
    Likes Received:
    2,680
    Trophy Points:
    178
    Scan again 2 hours after the first bite, see what it says.
     
  4. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    3,921
    Likes Received:
    2,476
    Trophy Points:
    198
    I don't think they ate any food?
     
  5. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    3,921
    Likes Received:
    2,476
    Trophy Points:
    198
    Hi there, I don't know what type you are or whether my hypothesis works for both but you say you were at 7.9 and then decided to take a correction 2 units? Why was that when you were in the 7s? On a course I attended, they said that if you 'over correct' by which they meant took units of insulin to bring you down below a level that was 'fine' for you at that time, then your body thinks it's going low too fast and releases a surge of glucose from the liver in panic. So it ends up having the opposite effect. What are your glucose level targets if you don't mind me asking, the problem with first using a Libre et al, is that you can easily become obsessed with the immediate numbers and start to correct as soon as you see a number higher than you'd like, you can end up going low & high for ever that way.

    When I started my Libre I checked about 60 times a day and it was extremely hard to see a reading of 10 say in between or just after a meal, and to leave it for another hour. When I did though it had always come down by itself meaning had I rushed to take more insulin I would have hypo'd...then had to take carbs...then gone high...then corrected...well you get my drift.
     
  6. LionChild

    LionChild LADA · Well-Known Member

    Messages:
    192
    Likes Received:
    37
    Trophy Points:
    68
    First of all, sometimes the new sensors take a while to settle in , and during that time the readings can be quite wild, up and down. So if this is happening, it might be best to do a finger prick test?
    I am not sure why half and hour later you took 2 units of insulin when you were not eating anything. Are you talking about long acting insulin or short acting insulin?
    Another variable might be as someone else has said, the Dawn Phenomenon which would have happened anyway...
     
    • Agree Agree x 1
  7. xfieldok

    xfieldok Type 2 · Well-Known Member

    Messages:
    4,178
    Likes Received:
    2,680
    Trophy Points:
    178
    Oops!
     
    • Funny Funny x 1
  8. Grant_Vicat

    Grant_Vicat Don't have diabetes · Well-Known Member

    Messages:
    853
    Likes Received:
    1,156
    Trophy Points:
    178
    This raises an interesting question. If a non diabetic, let alone a diabetic is taking medication before eating, and swills it down with diet fizz in the belief that this will not cause digestive acids, could the action of the liver dumping glucose cause the stomach to release acid and therefore make the drug less effective?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook